Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 268, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 1998, 4:20 AM CDT for McDonald County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 4:20 AM CDT (09:20 UTC)
- Expired
- Jun 30, 1998, 5:25 AM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County McDonald County, MO
The radar
The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:30 AM CDT | Thunderstorm Wind | Countywide, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:50 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 30, 2:50 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 AM CDT TUE JUN 30 1998 QUICK AFD DUE TO WX 1ST PD CONCERNS...WHAT TO DO WITH POPS. 06Z SFC MAP HAS CDFNT IN NW MO WITH LO ALONG KS/OK BORDER S OF ICT. 88D RETURNS SHOW CONVECTION DECREASING IN AREAL COVERAGE AND INTENSITY DUE TO WEAK UPPER LEVEL DYNAMICS. HOWEVER A FEW STORMS STILL CAPABLE OF SEVERE WX FOR THE NEXT FEW HOURS. FRONT IS PROGGED TO STALL OVER NRN AR AND THEN MOVE BACK AS A WARM FRONT BY WEDNESDAY NIGHT/THURSDAY. LOOKS LIKE THE OLD PARTLY CLOUDY WITH A 30 POP TYPE OF FCST FOR REST OF WEEK. MODELS GD AGREEMENT WITH NW FLOW THRU FCST PD WITH RIDGE IN WRN STATES AND TROF IN THE E. NEXT CHC OF PCPN LOOKS TO BE LATE WEDNESDAY AS VORT MAX DROPS INTO WRN AR. AS FOR POPS...MENTION 30 POPS FOR MORNING PD FOR ALL CW EXCEPT NRN ZONES AND WL KEEP A MORNING CHC OF POPS FOR THEM. TEMPERATURES WILL BE A TAD COOLER WITH DEWPOINTS IN MID/UPPER 60S. SO LONG TO HEAT ADVISORIES. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) NOT MUCH CHANGE FROM LAST NIGHT FCST PACKAGE. SE KS/JLN/SGF/UNO... .TODAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH NEAR 90. SOUTHWEST WIND SHIFTING TO NORTHWEST AT 10 TO 15 MPH. AIZ/VIH... .TODAY...30 PERCENT CHANCE OF MORNING SHOWERS AND THUNDERSTORMS... OTHERWISE BECOMING MOSTLY SUNNY. HIGH MID 80S. NORTHWEST WIND 10 TO 15 MPH. SGF BE 089/066 085/068 090 07313 JLN BE 091/069 087/070 092 07313 SS
In the hours before
Special weather statement, Jun 30, 1:05 AM CDT, 3 hours 15 minutes before
MOZ055>058-067>071-300700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 AM CDT TUE JUN 30 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR TORNADO WATCH NUMBER 706 FOR PORTIONS OF CENTRAL MISSOURI HAS EXPIRED. SEVERE THUNDERSTORMS HAVE MOVED SOUTH INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI TAKING THE THREAT OF SEVERE WEATHER OUT OF CENTRAL MISSOURI. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE FOR THE REST OF THE NIGHT BUT SHOULD REMAIN BELOW SEVERE LIMITS. SHUMWAY
Special weather statement, Jun 30, 1:05 AM CDT, 3 hours 15 minutes before
MOZ055>058-067>071-300700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 AM CDT TUE JUN 30 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR TORNADO WATCH NUMBER 706 FOR PORTIONS OF CENTRAL MISSOURI HAS EXPIRED. SEVERE THUNDERSTORMS HAVE MOVED SOUTH INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI TAKING THE THREAT OF SEVERE WEATHER OUT OF CENTRAL MISSOURI. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE FOR THE REST OF THE NIGHT BUT SHOULD REMAIN BELOW SEVERE LIMITS. SHUMWAY
Local storm report, Jun 30, 2:20 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
220 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM COLUMBUS KS WIND DAMAGE
06/30/98 CHEROKEE LARGE TREE LIMBS DOWN
1210 AM WEBB CITY MO WIND DAMAGE
06/30/98 JASPER TREE LIMBS AND TREES DOWN
1045 PM FT SCOTT KS WIND DAMAGE
06/29/98 BOURBON WIDESPREAD WIND DAMAGE
THROGHOUT BOURBON
COUNTY...TREES
UPROOTED...BARNS AND
POWER LINES BLOWN DOWN
1110 PM HEPLER KS 70 MPH TSTM GUST
06/29/98 CRAWFORD
1130 PM FARLINGTON KS WIND DAMAGE
06/29/98 CRAWFORD LARGE TREE LIMBS AND
TREES DOWN
1140 PM BRONAUGH MO WIND DAMAGE
06/29/98 VERNON LARGE TREE LIMBS DOWN
1146 PM LAMAR MO 60 MPH TSTM GUST
06/29/98 BARTON WIDESPREAD REPORTS OF
TREES DOWN IN BARTON
COUNTYLocal storm report, Jun 30, 2:20 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
220 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM COLUMBUS KS WIND DAMAGE
06/30/98 CHEROKEE LARGE TREE LIMBS DOWN
1210 AM WEBB CITY MO WIND DAMAGE
06/30/98 JASPER TREE LIMBS AND TREES DOWN
1045 PM FT SCOTT KS WIND DAMAGE
06/29/98 BOURBON WIDESPREAD WIND DAMAGE
THROGHOUT BOURBON
COUNTY...TREES
UPROOTED...BARNS AND
POWER LINES BLOWN DOWN
1110 PM HEPLER KS 70 MPH TSTM GUST
06/29/98 CRAWFORD
1130 PM FARLINGTON KS WIND DAMAGE
06/29/98 CRAWFORD LARGE TREE LIMBS AND
TREES DOWN
1140 PM BRONAUGH MO WIND DAMAGE
06/29/98 VERNON LARGE TREE LIMBS DOWN
1146 PM LAMAR MO 60 MPH TSTM GUST
06/29/98 BARTON WIDESPREAD REPORTS OF
TREES DOWN IN BARTON
COUNTYSpecial weather statement, Jun 30, 4:15 AM CDT, 5 minutes before
KSZ073-097-101-MOZ066-077>083-088>098-101>106-301000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 415 AM CDT TUE JUN 30 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI HAS EXPIRED... THE AREAL COVERAGE OF THUNDERSTORMS CONTINUES TO DECREASE...HOWEVER LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS AND INTO EXTREME SOUTHWEST MISSOURI. THESE STORMS CONTINUES TO MOVE OVER THE SAME AREA AND ARE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN PER HOUR. FLASH FLOODING WILL BE POSSIBLE OF AREA STREAMS AND CREEKS...ESPECIALLY LOW WATER BRIDGES. STAY TUNED TO THIS STATION FOR FUnRTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Jun 30, 4:15 AM CDT, 5 minutes before
KSZ073-097-101-MOZ066-077>083-088>098-101>106-301000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 415 AM CDT TUE JUN 30 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI HAS EXPIRED... THE AREAL COVERAGE OF THUNDERSTORMS CONTINUES TO DECREASE...HOWEVER LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS AND INTO EXTREME SOUTHWEST MISSOURI. THESE STORMS CONTINUES TO MOVE OVER THE SAME AREA AND ARE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN PER HOUR. FLASH FLOODING WILL BE POSSIBLE OF AREA STREAMS AND CREEKS...ESPECIALLY LOW WATER BRIDGES. STAY TUNED TO THIS STATION FOR FUnRTHER WEATHER UPDATES. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:35 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 65 min |
| Jun 29, 11:17 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 63 min |
| Jun 29, 11:38 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 52 min |
| Jun 29, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Jasper | 66 min |
| Jun 30, 12:06 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 64 min |
| Jun 30, 3:01 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 49 min |
| Jun 30, 3:56 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 64 min |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Jun 30, 6:26 AM CDT | Flash Flood Warning | SGF | McDonald | 4 hr |
| Jun 29, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 66 min |
| Jun 30, 12:14 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 36 min |
| Jun 30, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 49 min |
| Jun 30, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 65 min |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.